What is the average dosage of heroin when snorted?
— Brown Sugar
Dear Brown Sugar,
Estimating the average dosage of heroin (regardless of whether it's snorted, smoked, or injected) can be quite difficult, if not impossible. Why, you ask? Heroin, an opioid synthesized from morphine, is an illicit drug. As such, there aren’t any regulations or recommendations on dosage or on any substances with which the drug may be cut (heroin is often mixed with other substances such as sugars, starches, powdered milk, or other drugs). Also, doses may be individualized and could depend on the drug’s quality as well as a user's tolerance. Long story short: there's no way to know the average dose. It’s good to be aware, however, that no matter what amount is used, overdosing on heroin is possible (more on this later).
To begin, it may be helpful to understand how heroin impacts the brain. Heroin is a depressant that affects the central nervous system (CNS). There are three different ways people use heroin — snorting it through the nose, injecting with a needle, or smoking. While it takes longer to get high from snorting or smoking than from an injection, all three routes transport heroin to the brain pretty fast. Once in the brain, heroin binds to molecules on cells called opioid receptors. These receptors help control a number of functions and sensations, including pain, movement, and emotion. Additionally, the opioid receptors in the brain stem control blood pressure and breathing, both crucial for survival. There's a misperception that because it takes longer to get high, snorting is less addictive and safer than other methods of use. However, using the drug in that way carries no less risk for addiction and can still lead to overdose.
While the average dose is unknown, taking too much and the health consequences associated with it are some critical considerations with heroin use. Overdosing occurs when a person uses enough of the drug to produce a life-threatening reaction or death. Similar to the average dose, it's also unknown how much heroin it would take for an individual to overdose. Because heroin affects the central nervous system, an overdose can impact breathing and blood pressure. When someone overdoses on heroin, symptoms can include:
- Pinpoint (very small) pupils
- Discolored tongue
- Low blood pressure
- Convulsions or muscle spasms
- Difficulty breathing or slow and shallow breathing
- Bluish nails and lips from lack of oxygen
Adapted from MedlinePlus.
If a person is exhibiting any of these symptoms, it's vital that emergency services are contacted — overdosing can be fatal. If it's available, administering naloxone (a medicine that can quickly stop an opioid overdose) can save lives.
If you’re concerned about heroin use, abuse, or dependence (yours or someone else’s), you may consider speaking with a health care provider, a mental health professional, or a health promotion specialist. They can answer your questions and connect you with resources specific to your needs. Further, if you or someone you know uses opioids, it may be useful to be trained to administer naloxone and receive a kit that you can carry with you. Trainings may be offered by local governments or non-profits, so contacting them may guide you towards a session nearby. If you’re simply curious about the drug, learning about what can be expected from using any substance is wise. However, with many unknowns and a number of serious health consequences linked to heroin use, it may be a good idea to balance out your inquiry by checking out some well-studied, lower risk alternatives as well. Lastly, for more on heroin and other substances, check out the Go Ask Alice! Alcohol and Other Drugs archives for additional information.Alice!